Avastin Complication - 1253913

4 posts / 0 new
Last post
gails226
Avastin Complication - 1253913

My ex-husband diagnosed 2 years ago with stage III colon cancer had radiation, chemo followed by surgery was diagnosed with liver mets in September. He began a course of 12 rounds of chemo every two weeks. The chemo included 5FU, Avastin and I believe FOLFOX. After 8 cycles he developed a rectal fistula which resulted in a huge abcess in his buttock. He was required to wait 4 to 5 weeks before he could have surgery. When he was able to get surgery the surgeons discovered the rectum had totally disintegrated and he was left with the colon a huge void and the anus. Has anyone ever heard of this happening with Avastin?

catdander
Reply To: Avastin Complication

Hi gails, I'm so sorry your ex has gone through such a horrible experience. I hope he is more comfortable now. We don't have faculty with an expertise in colon cancer and treatment so I don't know that we can help.
It's true avastin can cause bleeding problems.

Either Dr. West or Weiss will comment later today.

All best,
Janine
forum moderator

Dr West
Reply To: Avastin Complication

I'm so sorry to hear about him having that awful complication.

As Janine mentioned, we don't have faculty here at this time with an expertise in colorectal cancer, but one of the issues we've seen with Avastin (bevacizumab) is wound healing issues and sometimes fistulas. This is a major issue that can happen when Avastin is given concurrent with chemo and radiation, but it can happen randomly (much less frequently) when Avastin is given sequentially, after chemo/radiation was done in the past. While I think it would be a real red flag to give Avastin concurrent with chemo/radiation, I don't think you'd necessarily say that about giving chemo with Avastin after prior chemo/radiation. The treatments he received are really what would be considered standard, appropriate therapy for the situation he faced at the time.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

carrigallen
Reply To: Avastin Complication

Sorry to hear about this complication. All of the factors you describe, including radiation necrosis, tumor necrosis, presence of an anastomatosis, destructive abscess, and Avastin could theoretically contribute to a complication like this. Here is a report of three colorectal necrosis cases with Avastin which occurred after radiation. The authors are suggesting here that previous radiation may increase the risk for this happening. However, to my knowledge, prior radiation is not considered a contraindication to Avastin in routine clinical practice.

http://www.sciencedirect.com/science/article/pii/S0360301605029913
"Increased risk of ischemic bowel complications during treatment with bevacizumab after pelvic irradiation: Report of three cases"